HealthDay News — The FDA is requesting manufacturers of certain topical antiseptics make changes to their labeling and packaging that will enhance product safety and reduce the risk for infection.
Used properly, over-the-counter antiseptics safely and effectively reduce the bacteria count on patients’ skin before an operation or injection. However, the agency is currently evaluating “infrequent but continuing reports of infections resulting from antiseptic products labeled for preoperative or preinjection skin preparation,” according to a Drug Safety Communication.
Contamination most often occurs when users introduce organisms into the product, but may also occur during the manufacturing process, as topical antiseptics are not required to be manufactured as sterile.
The FDA is recommending that these products, which are currently available in both single-use and multiple-use formulations, be sold only as single-use preparations. The agency also warned against diluting antiseptics after opening and said that any leftover solution should be discarded.
The FDA is also requesting that manufacturers voluntarily revise product labels to indicate whether an antiseptic is manufactured as a sterile or nonsterile product. However, the agency noted “even topical antiseptics manufactured with a sterile process, can become contaminated if proper care is not taken when using them.”
Last year the FDA investigated four deaths, five cases of wound infection, seven cases of peritonitis, 10 cases of septic arthritis, 14 cases of indwelling catheters requiring replacement, 16 cases of injection site infection and 32 cases of bacteremia that were confirmed to have been caused by contaminated antiseptic products.
Pathogens implicated included Bacillus cereus, Burkholderia cepacia, Pseudomonas aeruginosa, Achromobacter xylosoxidans, Ralstonia pickettii, Serratia marcescens and Mycobacterium abscessus.
Commonly used products contain isopropyl or ethyl alcohol, povidone iodine, poloxamer iodine, benzalkonium chloride, benzethonium chloride or chlorhexidine gluconate.
“[H]ealth care professionals and patients should follow all label directions to decrease the chances of infection,” the agency said.